Alert archive / Michigan / Frost Advisories in 2019

Frost Advisory 2, NWS Northern Indiana

May 10, 20194 counties in Michigan; Elkhart County, LaGrange County, Steuben County, Indiana

NWS Northern Indiana issued this frost advisory at May 10, 2019, 3:10 PM EDT for 4 counties in Michigan; Elkhart County, LaGrange County, Steuben County, Indiana. It took effect at May 11, 2019, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2019, 3:10 PM EDT (19:10 UTC)
In effect from
May 11, 2019, 2:00 AM EDT
Expired
May 11, 2019, 8:00 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana

Counties Elkhart County, IN, LaGrange County, IN, Steuben County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS73 KIWX 101910
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
310 PM EDT Fri May 10 2019

INZ004>007-MIZ077>081-110315-
/O.NEW.KIWX.FR.Y.0002.190511T0600Z-190511T1200Z/
St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, 
Shipshewana, Angola, Fremont, Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield
310 PM EDT Fri May 10 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

The National Weather Service in Northern Indiana has issued a
Frost Advisory...which is in effect from 2 AM to 8 AM EDT
Saturday. 

HAZARDOUS WEATHER...

 * Areas of frost are expected overnight as skies clear and as
   winds become light.  

 * Temperatures will fall into the 30s after midnight over far
   southwest Lower Michigan into extreme northern Indiana. 
 

IMPACTS...

 * Sensitive vegetation may be damaged or killed if not covered 
   or brought inside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
473 
WWUS73 KIWX 110143
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
943 PM EDT Fri May 10 2019

INZ004>007-MIZ077>081-111200-
/O.CON.KIWX.FR.Y.0002.190511T0600Z-190511T1200Z/
St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, 
Shipshewana, Angola, Fremont, Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield
943 PM EDT Fri May 10 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

HAZARDOUS WEATHER...

 * Areas of frost are expected overnight under clear to partly
   cloudy skies and light winds.

 * Temperatures will fall into the mid 30s overnight across
   portions of far southwest Lower Michigan into extreme northern
   Indiana. 

IMPACTS...

 * Sensitive vegetation may be damaged or killed if not covered 
   or brought inside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this frost advisory went out at May 10, 12:46 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 10, 12:46 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1246 PM EDT Fri May 10 2019

.SYNOPSIS...
Issued at 338 AM EDT Fri May 10 2019

Much cooler air will remain across the area through early next week
with highs in the 50s and lows around 40. Tonight will be the
coldest night with lows possibly in the mid 30s. Patchy frost is
possible across portions of northern Indiana and southern Michigan.
Dry weather will persist through early Saturday but more light rain
is possible late Saturday through Monday as an upper low crosses the
region.

&&

.SHORT TERM...(Today and Tonight)
Issued at 338 AM EDT Fri May 10 2019

Cold front has now fully cleared our CWA and marks the beginning of
an extended period of below average temps (well below average at
times). 850mb temps crashing to 0C and will see very little diurnal
rise today. Clouds will take some time to scatter given depth of
moisture noted on forecast soundings trapped below the inversion.
However...dry air advection and mixing under strong May sun will
eventually lead to scattering (from NW to SE during the afternoon).

Main issue for the short term will be low temps tonight and frost
potential. Resident airmass is certainly chilly and surface high
centered over southern Lower Michigan will yield very light
northerly flow (<5 kts). The question will be cloud cover. Model
soundings and RH fields indicate quite a bit of mid/upper level
clouds streaming into our area tonight...emanating from southwest
CONUS trough...becoming almost overcast in our northwest by 12Z Sat.
This leads to low confidence in frost potential...especially given
marginal temps. Guidance for most locations is struggling to get
much below 37F. Some frost is possible in our far northern zones but
confidence is not high enough to issue an advisory at this time. Day
shift can reevaluate when cloud trends become a bit clearer.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 338 AM EDT Fri May 10 2019

Forecast for the weekend into early next week characterized by one
(highly scientific) description...blah. High-latitude meridional jet
streak will dig into the Upper Midwest over the weekend and
eventually form a closed midlevel low that will swing through our
region on Monday. This will lead to several chances of light
rain...cloudy skies...and cool high temps. First chances arrive late
Sat as baroclinic zone to our south tightens with approaching trough
and some weak vorticity shreds push NE through our region. Coverage
and amounts still somewhat uncertain and dependent on how upstream
convection plays out Fri night into Sat but even in the most
aggressive solutions...don't anticipate any impactful rain amounts or
even thunder. Best chances for more widespread, moderate rain will
be south of US-24...closer to the frontal zone. Periodic, low
chances for SCT showers then continue through Monday as upper low
passes. Again...no impacts anticipated and many locations could
remain predominately dry with best deformation displaced to our
north. Highs will remain in the 50s though with cloudy skies.

Brief/minor moderation slated for Tue/Wed with shortwave ridging and
some brief WAA. Still on the cool side but much closer to average.
Another shortwave trough/cold front possible during this time but
models obviously struggling given small-scale feature at this time
range. There does appear to be some signal for a more substantial
warmup by the end of next week...though it is mixed looking at
all sources of latest guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1243 PM EDT Fri May 10 2019

VFR conditions expected through the forecast period. Skies will
clear from west to east as back edge of lower clouds seen on
satellite is over the IN/IL state line. Light winds out of the
northwest will veer to northeast overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 10, 3:40 AM EDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 AM EDT Fri May 10 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
340 AM EDT Fri May 10 2019 /240 AM CDT Fri May 10 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-111000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 AM EDT Fri May 10 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:56 PM EDTAreal Flood AdvisoryIWXAdams, Blackford, Grant, Huntington, Wells4 hr

Nearby

Frost Advisories in Michigan, 2019Frost Advisories in Indiana, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.